Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

December 19, 2021Summit County, Ohio

NWS Cleveland, OH issued this special weather statement at Dec 19, 2021, 12:30 AM EST for Summit County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2021, 12:30 AM EST (05:30 UTC)
Expired
Dec 19, 2021, 1:30 AM EST
In force
60 min
Issued by
NWS Cleveland, OH

County Summit County, OH

The radar

The Cleveland radar (KCLE), 36 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS81 KCLE 190530
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1230 AM EST Sun Dec 19 2021

OHZ010-011-020-021-190630-
Summit OH-Medina OH-Lorain OH-Cuyahoga OH-
1230 AM EST Sun Dec 19 2021

...An intense lake effect snow band will affect southwestern
Cuyahoga...eastern Medina...southern Summit and east central Lorain
Counties Until 130 AM EST....

At 1229 AM EST, radar indicated an intense lake effect snow band
along a line extending from Strongsville to 8 miles north of
Wadsworth, moving south at 10 mph.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...

Locations impacted include...
Akron, Medina, Parma, Cuyahoga Falls, Strongsville, Brunswick, North
Royalton, North Ridgeville, Barberton, Green, Wadsworth, North
Olmsted, Parma Heights, Broadview Heights, Brook Park, Berea,
Middleburg Heights, Brecksville, Norton and Olmsted Falls.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4099 8174 4139 8203 4139 8173 4099 8141
      4098 8142
TIME...MOT...LOC 0529Z 339DEG 10KT 4133 8185 4113 8168 

&&

ODOT DMS  301, 302, 305, 316, 602, 603, 612, 613, 614, 615, and 604.

$$

Griffin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Dec 18, 9:25 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 18, 9:25 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
925 PM EST Sat Dec 18 2021

.SYNOPSIS...
Low pressure over Northwest Pennsylvania departs to the
northeast tonight and a cold front will pass through the area.
High pressure will quickly enter for Sunday and remain into
Monday. Low pressure will pass well to the north on Monday and
extend a cold front towards the area on Tuesday. Another low
will pass to the north on Tuesday night into Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A few breaks in the overcast have been noted on satellite over
the last hour or so over southern lower Michigan into northwest
Ohio. The higher clouds providing the seeder/feeder process have
been helping to produce a few snowflakes across the area as they
move through. Otherwise, across the central basin of Lake Erie,
there are some multibanded lake effect snow showers trying to
develop. This activity is expected to gradually shift east
during the night and current forecast timing of this activity
appears to be on target. Otherwise, no major changes with this
update.

Previous Discussion...

Low pressure and its associated cold front will move out of the
area this evening and much of the rain showers will depart with
the system. Any residual moisture left behind will support
cloudy conditions tonight with some very scattered lake enhanced
rain/snow showers. Any snow will be low ratio, graupel-type
snow with minimal impacts at this time. Dry air aloft and
sufficient low level wind shear will enter quickly tonight and
shut down any organized lake effect threat. High pressure at the
surface along with an incoming upper ridge will support dry
conditions for Sunday. Dry air will continue to mix down but
moisture around 2000 ft with keep some amount of cloud cover
across the area during the day on Sunday until the ridge axis
moves overhead on Sunday evening. Temperatures have cooled into
the 30s behind the low in NW Ohio and these cooler temperatures
will spill across the area and are expected as highs for Sunday.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Quiet weather this period with temps still averaging a few degrees
above normal. Mid/upper shortwave ridging over the Ohio Valley
Monday with surface high pressure along the eastern seaboard will
both slide east Monday night as the next mid/upper shortwave trough
progresses through the upper Great Lakes. This shortwave will push a
weak cold front through the region late Monday night into Tuesday
morning followed by surface high pressure returning to the lower
Great Lakes Tuesday afternoon. The strongest upper jet forcing will
be displaced to the north which results in limited low/mid level
moisture advection across the Ohio Valley. This will cause the front
to come through dry. The best push of cold air will go into the
eastern Great Lakes and New England, so temps will only be slightly
colder behind this front Tuesday. Look for highs in the low 40's
Monday cooling into the upper 30's to near 40 Tuesday. Return flow
will already begin Tuesday night as the surface high moves into New
England in response to another fast moving mid/upper shortwave
moving through the upper and central Great Lakes. This shortwave
will be a bit stronger with a 998-1000 mb surface low passing just
north of Lake Huron, which will drag a stronger cold front into the
lower Great Lakes by Wednesday morning.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The aforementioned shortwave and associated surface low will
progress rapidly through upstate New York and New England Wednesday
pulling the cold front through our region by mid day. At the same
time, a southern stream shortwave will lift through the Southeast
U.S. with a deepening surface low tracking from the coastal
Carolinas to offshore of the Mid Atlantic. Deterministic and
ensemble guidance are in good overall agreement that these systems
will not phase keeping NE Ohio and NW Pennsylvania under the
influence of the weaker and drier northern stream system. The end
result is very little precip for our area and a brief shot of
seasonably cold air. The best upper jet forcing and limited moisture
return with the frontal passage Wednesday morning into mid day will
be in far NE Ohio and NW Pennsylvania, so a few scattered rain/snow
showers are expected there. Behind the front, upper troughing and a
short period of WNW flow with 850 mb temps of -8 to -10 C will
support light lake-effect snow showers Wednesday afternoon into
Wednesday evening east of Cleveland and across NW PA. Moisture depth
looks to be greatly lacking, and with surface ridging also building
in quickly from the west Wednesday night, shear will be increasing
along with a lowering inversion. This will bring any lake-effect to
an end rapidly Wednesday night. Highs Wednesday will reach the upper
30's to near 40 in the morning cooling through the 30's in the
afternoon. Lows Wednesday night should be the coldest of the week in
the mid 20's as the surface ridge builds in with clearing skies.

For Thursday through Saturday, the chances of a white Christmas do
not look good at all. Heights will be on the rise leading to warming
temps, and a series of shortwaves moving along an active frontal
boundary will bring more rain than snow. Surface high pressure
lingering over the Ohio Valley Thursday will keep most of the day
dry, but chances for rain/snow showers will increase Thursday night
into Friday morning as the first shortwave slides through the
central Great Lakes. A better surge of precip, along with warmer
temps, will arrive later Friday into Saturday as a stronger trough
progresses out of the upper Midwest with increased moisture
advection and isentropic lift ahead of it. A mix of rain and snow
showers Friday night will become all rain Saturday. So, much more of
a green Christmas this year.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Low ceilings/visibilities will hang around a while as latest
guidance is suggesting a cloud deck remaining in place for a
while longer; especially in the west. A layer of clouds aloft
moved into the western portions of the area dropping ice
crystals to change the drizzle over to snow at Toledo and
Findlay. Expecting the swath of clouds to change the
precipitation over to snow briefly as it moves over the other
TAF sites this evening. A slow improvement in visibility and
ceilings will take place over the next 24 to 36 hours across the
area. Expecting winds to diminish slowly with time as well.

Outlook...Non-VFR possibly Wednesday night as an upper level
disturbance moves southeast across the area.

&&

.MARINE...
Extended the small craft until 12Z for nearshore waters from the
islands to Ripley, New York. The pressure gradient will remain
fairly tight behind the low pressure system exiting the region this
evening leading to NNW winds of 15-20 knots and waves of 3 to 5
feet. Surface high pressure building in late tonight will decrease
winds to 10-15 knots beginning after about 06Z, but with the cold
air advection leading to some mixing, suspect that it will take a
few hours longer for waves to subside. Quiet conditions are expected
Sunday with light NW winds of 5 to 15 knots with the high remaining
overhead, switching to SW on the backside of the high Sunday night.
SW winds will continue Monday increasing to 15-20 knots then
becoming W to NW late Monday night into Tuesday morning as a cold
front crosses the lake. Speeds should decrease to 5-15 knots quickly
Tuesday and Tuesday night as high pressure returns to the lower
Great Lakes, but another period of stronger W to SW flow of at least
15-20 knots looks likely toward Wednesday morning ahead of a cold
front becoming NW Wednesday afternoon, so small crafts are possible.
High pressure will return quiet conditions Wednesday night and
Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 7 AM EST Sunday for LEZ144>149.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Lombardy/Sefcovic
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...Lombardy
MARINE...Garuckas
Hazardous weather outlook, Dec 18, 3:52 AM EST, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
352 AM EST Sat Dec 18 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-190900-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
352 AM EST Sat Dec 18 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 19, 12:30 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1230 AM EST Sun Dec 19 2021

OHZ010-011-020-021-190630-
Summit OH-Medina OH-Lorain OH-Cuyahoga OH-
1230 AM EST Sun Dec 19 2021

...An intense lake effect snow band will affect southwestern
Cuyahoga...eastern Medina...southern Summit and east central Lorain
Counties Until 130 AM EST....

At 1229 AM EST, radar indicated an intense lake effect snow band
along a line extending from Strongsville to 8 miles north of
Wadsworth, moving south at 10 mph.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...

Locations impacted include...
Akron, Medina, Parma, Cuyahoga Falls, Strongsville, Brunswick, North
Royalton, North Ridgeville, Barberton, Green, Wadsworth, North
Olmsted, Parma Heights, Broadview Heights, Brook Park, Berea,
Middleburg Heights, Brecksville, Norton and Olmsted Falls.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4099 8174 4139 8203 4139 8173 4099 8141
      4098 8142
TIME...MOT...LOC 0529Z 339DEG 10KT 4133 8185 4113 8168

&&

ODOT DMS  301, 302, 305, 316, 602, 603, 612, 613, 614, 615, and 604.

Griffin

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.